Utah, 2013

Winter Storm and Heavy Snow in Utah, December 3 to 4, 2013

December 3 to 4, 2013 · NWS GJT · 6 events in 6 counties and zones

A cold. moist, and slow moving upper trough over the region brought widespread heavy snow to eastern Utah.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold. moist, and slow moving upper trough over the region brought widespread heavy snow to eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 2, 10:04 PM MST, 5 hours 56 minutes earlier.

Area forecast discussion, Dec 2, 10:04 PM MST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1004 PM MST MON DEC 2 2013

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
ISSUED AT 428 PM MST MON DEC 2 2013

CHALLENGING FORECAST FOR THE NEXT COUPLE OF DAYS WITH A PROFOUND
CHANGE IN CONDITIONS EXPECTED BY MIDWEEK AS PREVIOUSLY ADVERTISED.

LOW CLOUDS FINALLY CLEARED OVER NORTHWEST COLORADO AND NORTHEAST
UTAH AHEAD OF THE APPROACHING WINTER STORM WHICH WILL IMPACT THE
AREA BEGINNING TONIGHT. MODELS INDICATED LIGHT SNOW FOR THE
NORTHERN COLORADO MOUNTAINS...THOUGH WEBCAMS SAY OTHERWISE.
MEANWHILE...LOWER VALLEYS OF EAST-CENTRAL AND SOUTHEAST UTAH AND
WESTERN COLORADO HAVE ALSO SEEN A CONSIDERABLE DECREASE IN STRATUS
THOUGH SOME LOCATIONS...INCLUDING GRAND JUNCTION AND DURANGO...
HAVE SEEN LOW CLOUDS STUBBORNLY PERSISTING.

EXPECT REMAINING LOW CLOUDS WILL EVENTUALLY DISSIPATE TONIGHT INTO
TUESDAY AS FLOW ALOFT INCREASES AHEAD OF THE APPROACHING WINTER
STORM. FAVORED THE EC/GFS SOLUTION TODAY OVER THE FASTER NAM
MODEL. ACCORDING TO MODELS...THE ARCTIC FRONT ASSOCIATED WITH THIS
STORM WILL MOVE TO NEAR THE NORTHERN UTAH/COLORADO BORDER BY 12Z
TUESDAY AHEAD OF THE UPPER LEVEL LOW CENTERED OVER WESTERN
MONTANA. MOISTURE MOVING AHEAD OF THE FRONT WILL BEGIN TO GENERATE
LIGHT SNOW OVER THE NORTHERN MOUNTAINS THIS EVENING. SNOW WILL
INCREASE OVER THE REMAINDER OF THE NORTHERN PORTION OF THE
FORECAST AREA TUESDAY AS THE FRONT DROPS TO NEAR THE I-70 CORRIDOR
DURING THE AFTERNOON. THE MOST INTENSE SNOWFALL IS EXPECTED ALONG
THE BAROCLINIC ZONE WHERE STRONG FRONTOGENETIC FORCING INDICATED.
THAT SAID...POSITION OF THE FRONT WILL BE CRUCIAL TO SNOWFALL
ACCUMULATIONS...ESPECIALLY IN THE VALLEYS. SUSPECT FRONT WILL BE
CLOSE ENOUGH TO THE UPPER I-70 CORRIDOR TO WARRANT WARNINGS FROM
RIFLE TO VAIL ALONG THE I-70 CORRIDOR. HOWEVER...APPEARS THE FRONT
WILL STALL NORTH OF THE GRAND VALLEY AND GRAND FLAT OF EASTERN
UTAH AND ANY PRECIPITATION IS LIKELY TO FALL AS RAIN TUESDAY.

THE FRONT REMAINS STATIONARY ACROSS THE CENTRAL MOUNTAINS TUESDAY
NIGHT WHILE ENERGY DIGGING DOWN THE WESTERN FLANK OF THE STORM
SWEEPS INTO THE NORTHERN GREAT BASIN. THIS WILL BEGIN TO MOVE THE
COLDER AIR ACROSS THE GRAND VALLEY AND INTO SOUTHEAST UTAH WITH
MODERATE TO HEAVY SNOW CONTINUING ALONG THIS BOUNDARY. APPEARS
THE FRONT WILL NOT REACH THE SOUTHERN MOST ZONES BY SUNRISE
WEDNESDAY SO...KEPT POPS LOW FOR THOSE AREAS.

CONFIDENCE SUFFICIENT TO UPGRADE WATCHES OVER THE LOWER ELEVATIONS
OF NORTHERN COLORADO...THE CENTRAL COLORADO MOUNTAINS AND THE
EASTERN I-70 CORRIDOR. LEFT WATCHES GOING FOR THE LOWER VALLEYS OF
THE I-70 CORRIDOR IN LIGHT OF UNCERTAINTY REGARDING TIMING CHANGE
OVER TO SNOW. IMPRESSIVE DYNAMIC LIFT ASSOCIATED WITH THE STRONG
JET AND SURFACE FRONTOGENETIC FORCING SEEMS CERTAIN TO BRING 1 TO
2 FEET OF SNOW TO THE MOUNTAINS WITH AS MUCH AS 3 FEET POSSIBLE
AND UP TO A FOOT IN SOME OF OUR VALLEYS BEFORE THE STORM ENDS.

TEMPERATURES SHOULD REMAIN MILD...RELATIVELY SPEAKING...TONIGHT.
ON TUESDAY...COOLER TEMPERATURES WILL TAKE HOLD OF THE NORTH
BEHIND THE FRONT WITH MILDER TEMPERATURES SOUTH OF THE I-70
CORRIDOR. BY TUESDAY NIGHT...ARCTIC AIR BECOMES MORE NOTICEABLE
WITH SINGLE DIGITS ACROSS THE NORTH.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 428 PM MST MON DEC 2 2013

BY WEDNESDAY MORNING...THE WINTER STORM WILL BE IN FULL FORCE INTENSITY
OVER WESTERN CO AND THE EASTERN FRINGES OF UT. THOUGH CONFIDENCE
ON THE TIMING OF THE COLD FRONT PASSAGE IS NOT HIGH...IT IS
EXPECTED TO PASS THROUGH EASTERN UT BY WEDNESDAY EVENING AND SOUTH
OF THE GRAND VALLEY BY WEDNESDAY NIGHT. DECIDED TO KEEP SOUTHERN
ZONES IN WINTER STORM WATCHES WHILE WE WAIT ANOTHER MODEL RUN TO
RESOLVE THE TIMING OF THIS FRONT AND WHERE IT STALLS. THE LOCATION
OF THE FRONTAL PASSAGE ULTIMATELY ANSWERS WHAT LOCATIONS WILL
RECEIVE THE HEAVIEST SNOW AND HOW MUCH PRECIPITATION WILL FALL AS
RAIN IN THE LOWER VALLEYS BEFORE SWITCHING OVER TO SNOW. LOCATIONS
ALONG AND BEHIND THE FRONT WILL BE IN A REGION OF VERY EFFICIENT
SNOW PRODUCTION. INTERESTINGLY...THE WX MODELS HAVE VERY BROAD
SNOWFALL ACCUMULATIONS UNLIKE WHAT WE USUALLY SEE WHERE THE
MOUNTAIN AREAS ARE FORECASTED A SUBSTANTIAL AMOUNT MORE THAN THE
VALLEYS. THIS IS CONCERNING FOR VALLEY FLOORS POTENTIALLY RECEIVING
A GOOD 5 TO 10 INCHES OF SNOW. VERY STRONG DIVERGENCE ALOFT WITH A
135 TO 145 KT JET WILL BE SITTING NEAR IF NOT OVERTOP I-70 ON TUES
NIGHT AND GRADUALLY SHIFT SOUTHEAST. BY WEDNESDAY EVENING...ALL
PRECIPITATION IN EASTERN UT AND WESTERN CO IS EXPECTED TO FALL AS
SNOW AND BEGIN TO TAPER OFF FROM NORTH TO SOUTH. MODELED TOTAL QPF
WATER EQUIVALENCY TUES EVENING THROUGH WED EVENING ARE AROUND 0.50
INCHES IN THE VALLEYS AND THE FOUR CORNERS AREA AND 1 TO 2 INCHES
IN MOUNTAIN AREAS AND ALONG THE STALL OF THE FRONTAL PASSAGE WHICH
COULD POTENTIALLY BE ALONG THE I-70 CORRIDOR OR JUST SOUTH OF IT.
AGAIN...THE BIGGEST FORECASTING CHALLENGE RIGHT NOW IS THE
POSITION OF THE FRONT WHEN IT STALLS AND HOW MUCH PRECIPITATION
WILL FALL AS RAIN IN THE VALLEYS BEFORE IT CHANGES OVER TO SNOW ON
TUESDAY NIGHT AND WEDNESDAY DUE TO THE POSITION OF THE COLD FRONT.
THE BULK OF THE SNOW IS EXPECTED TO MOVE EAST WEDNESDAY EVENING
BUT CONTINUE OVER THE CENTRAL MOUNTAINS UNTIL THURSDAY MORNING.

ON THE OVERALL LONGWAVE PATTERN...ALL MODELS ARE IN GOOD AGREEMENT ON
PLACING THE CENTER OF A LARGE AND VERY COLD H5 -42C UPPER LEVEL
LOW OVER SASKATCHEWAN ON WEDNESDAY. THIS SYSTEM ABSORBS THE TROUGH WHICH
IS EXPECTED TO PRODUCE COPIOUS AMOUNTS OF SNOW OVER THE GREAT
BASIN AND ALLOWS ADDITIONAL SUPPORT OF VERY COLD ARCTIC AIR OVER
THE REGION. THIS LOW GRADUALLY MOVES EAST AND AS IT
DOES...FORCES SEVERAL SHORTWAVES INTO OUR REGION THROUGH THE WEEKEND. THE
FIRST WILL BE THURSDAY AFTERNOON WHICH WILL PRODUCE A COUPLE
INCHES OF SNOW OVER THE WEST FACING SLOPES OF THE MOUNTAIN REGIONS...AND
THE SECOND TROUGH WILL MOVE THROUGH THE REGION WITH MORE MOISTURE
ASSOCIATED WITH IT.

THE NEXT WEEK AND A HALF ARE EXPECTED TO BE VERY UNSEASONABLY COLD
AND ACTIVE. TEMPERATURE RECOVERY WILL BE POOR WITH STRONG
INVERSIONS BECOMING ESTABLISHED DUE TO THE SNOWPACK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1004 PM MST MON DEC 2 2013

TONIGHT STILL IN THE PRE-STORM PERIOD...SO TIMING CHALLENGES WILL
CONTINUE. THE LOW STRATUS HAS CONTINUED TO DIMINISH IN SOME
LOCATIONS...AND IS NOT NEARLY AS WIDESPREAD AS EVEN THIS
AFTERNOON. EXPECT THIS TREND TO CONTINUE WITH THE SOUTHERN CO
VALLEYS HOLDING ONTO THE LOW CLOUDS THE LONGEST. SNOW SHOWERS
WILL CONTINUE TO DEVELOP OVER THE NORTHERN MOUNTAINS AND SPREAD TO
THE CENTRAL MOUNTAINS EARLY THIS MORNING...INCLUDING KASE AND
KEGE. SNOWFALL WILL BECOME MORE STEADY WITH LOWER CIGS/VSBY AFT
14Z. PRECIP AT OTHER SITES SHOULD HOLD OFF UNTIL AFT 18Z TUE. IN
GENERAL...WINDS ALOFT WILL BE INCREASING AND MID LEVEL CLOUDS
LOWERING...SO MTNS WILL BECOME OBSCURED AND MECHANICAL TURBULENCE
MORE PREVALENT OVER THE HIGHER TERRAIN.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER STORM WARNING FROM 9 AM TUESDAY TO 6 PM MST WEDNESDAY FOR
     COZ003-007-008.

     WINTER STORM WATCH FROM 9 AM MST TUESDAY THROUGH WEDNESDAY
     AFTERNOON FOR COZ006.

     WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     AFTERNOON FOR COZ011-014-020-022-023.

     WINTER STORM WARNING UNTIL 6 PM MST WEDNESDAY FOR COZ004-005-013.

     WINTER STORM WATCH FROM 6 AM MST TUESDAY THROUGH WEDNESDAY
     AFTERNOON FOR COZ017.

     WINTER STORM WARNING FROM 6 AM TUESDAY TO MIDNIGHT MST WEDNESDAY
     NIGHT FOR COZ009-010-012.

     WINTER STORM WATCH FROM 6 AM MST TUESDAY THROUGH WEDNESDAY
     EVENING FOR COZ018-019.

     WINTER STORM WARNING FROM 6 AM TUESDAY TO 6 PM MST WEDNESDAY FOR
     COZ001-002.

UT...WINTER STORM WARNING FROM 9 AM TUESDAY TO 6 PM MST WEDNESDAY FOR
     UTZ025.

     WINTER WEATHER ADVISORY FROM 9 AM TUESDAY TO 3 PM MST WEDNESDAY
     FOR UTZ024.

     WINTER STORM WATCH FROM 9 AM MST TUESDAY THROUGH WEDNESDAY
     AFTERNOON FOR UTZ027-029.

     WINTER STORM WARNING UNTIL 6 PM MST WEDNESDAY FOR UTZ023.

     WINTER STORM WATCH FROM 6 AM MST TUESDAY THROUGH WEDNESDAY
     AFTERNOON FOR UTZ028.

&&

SHORT TERM...NL
LONG TERM...JAM
AVIATION...EH
Hazardous weather outlook, Dec 2, 6:00 AM MST, 22 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST MON DEC 2 2013

COZ001>014-017>023-UTZ022>025-027>029-031300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
600 AM MST MON DEC 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOCAL FOG THIS MORNING WILL DISSIPATE WITH IMPROVING VISIBILITY.

SNOW WILL BE EXPANDING OVER THE NORTHWEST COLORADO MOUNTAINS AND
STEAMBOAT SPRINGS AREA THIS EVENING. NEW SNOW OF 3 TO 6 INCHES IS
EXPECTED OVER THE PARK RANGE AND FLAT TOP MOUNTAINS WITH 1 TO 3
INCHES IN THE STEAMBOAT SPRINGS AREA. STRONG GUSTY WINDS ARE
EXPECTED OVER THE MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY...A MAJOR WINTER STORMS SYSTEM WILL MOVE
ACROSS THE REGION AND WILL BRING HEAVY MOUNTAIN SNOW. SIGNIFICANT
SNOW ACCUMULATIONS IS EXPECTED FOR ALL AREAS WITH 5 TO 12 INCHES
OF SNOW POSSIBLE IN MOST WESTERN COLORADO VALLEYS.

THURSDAY THROUGH SUNDAY...MUCH COLDER WITH TEMPERATURES BELOW
FREEZING DURING THE DAYTIME AND SUB ZERO WEATHER AT NIGHT FOR MANY LOCATIONS.
THERE IS A CHANCE FOR MORE MOUNTAIN SNOW OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
December 3, 4:00 AM MST to December 4, 5:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall totals of 9 to 17 inches were measured across the area. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.

Heavy Snow, Eastern Uinta Basin

When
December 3, 10:00 AM MST to December 4, 7:00 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Snowfall totals of 8 to 14 inches were measured across the area. Locally higher amounts included 18 inches in Vernal. Schools were closed throughout Uintah County.

Heavy Snow, Tavaputs Plateau

When
December 3, 4:00 PM MST to December 4, 5:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall totals around 12 inches were measured across the area.

Winter Storm, La Sal & Abajo Mountains

When
December 3, 7:00 PM MST to December 4, 3:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Mesonet
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Snowfall totals of 10 to 15 inches were measured across the La Sal Mountains, while 2 to 6 inches were measured elsewhere. Wind gusts of 20 to 30 mph produced areas of blowing and drifting snow.

Heavy Snow, Grand Flat and Arches

When
December 3, 11:00 PM MST to December 4, 9:00 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
COOP Observer
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Snowfall totals of 6 to 8 inches were measured across the area.

Winter Weather, Canyonlands / Natural Bridges

When
December 4, 12:00 AM MST to 8:00 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
COOP Observer
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 6 inches were measured across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499230, 499236, 499231, 499232, 499233, 499235.